Illinois, 2020Flash Flood in Illinois, July 30, 2020
July 30, 2020 · NWS ILX · 1 event in 1 county or zone
A stationary frontal boundary triggered several rounds of showers and thunderstorms across central Illinois on July 30th. Rainfall of totals of 3 to 4 inches were reported in many locations south of the I-72 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary triggered several rounds of showers and thunderstorms across central Illinois on July 30th. Rainfall of totals of 3 to 4 inches were reported in many locations south of the I-72 corridor. Due to the excessive rainfall on already saturated soils, isolated flash flooding occurred in rural Shelby County near Cowden where a road was washed out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 30, 10:57 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 30, 10:57 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1157 AM CDT Thu Jul 30 2020
.SYNOPSIS...
Issued at 304 AM CDT Thu Jul 30 2020
Clouds and widespread rainfall will provide a damp day around the
region. This will also limit the amount of daytime heating,
holding temperatures this afternoon in the upper 70s to near 80.
As a weak frontal system drops through central Illinois late
today, this will slide the shower activity south towards the Ohio
River Valley region. Chances for additional light precipitation
continue to end the week and into the weekend, however the better
chance for more wet weather comes later in the weekend. This will
be with another frontal system Sunday.
&&
.UPDATE...
Issued at 948 AM CDT Thu Jul 30 2020
Widespread steady rain with embedded moderate to heavy showers
continue across much of central Illinois this morning. Main
forecast adjustment was to ramp up PoPs to account for the
widespread nature of rain this morning, though still do anticipate
precip to become more scattered in nature behind the main low
currently situated just south of Taylorville. Band of moderate to
heavy rain extends east from the low center, stretching from
Taylorville to Robinson and will need to be watched closely for
flooding. Reports and radar estimates indicate that 1-2 inches of
rain have already fallen in this area along with locally higher
amounts. Meanwhile, another band of slow moving embedded heavy
showers is situated from near Macon ESE to near Danville and also
bears close watching for flooding.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 304 AM CDT Thu Jul 30 2020
Looking at radar this morning, watching showers overspread central
Illinois, working northward through the CWA. Currently seeing a
band on radar along and north of the I-72 corridor, however much
of this is not reaching the ground...or is more drizzle...due to a
dry layer at the sfc. Once this moisture saturates the lower
atmosphere, then will rainfall begin to impact the sfc. Further
south, near the I-70 corridor, showers and isolated thunderstorms
are occurring. With a Low pressure system across western Missouri,
and the low level jet hanging through the I-70 corridor, expecting
rainfall to linger throughout the entire day across southern
Illinois. As these two components work east today, this will setup
a band of showers and isolated storms, bringing the chance for
upwards of 2 inches in many locations near and south of the I-70
corridor. Even further south, forecasts are calling for the
possibility of up to 3 inches in some locations. Therefore, a
Flash Flood Watch was issued this morning for today into the early
overnight hours.
The upper Low pressure system will linger in the region overnight.
However with the sfc Low pushing into the southern Ohio Valley
tonight, rain showers should slowly come to an end into Friday
morning.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 304 AM CDT Thu Jul 30 2020
Unfortunately, with the unsettled upper level pattern with the Low
pressure system lingering in place this weekend, this could bring
additional showers to the Midwest into the first half of the
weekend. Once the second half of the weekend arrives, the Low
pressure system will finally get a push from a cold front Sunday.
As the upper Low across far eastern Canada begins moving east, and
High pressure over the desert sw shifts east, this will lift the
Low out of the Midwest into the southern Great Lakes region. Will
have to monitor what happens after next Monday, as model
differences show another Low developing over the Midwest, as the
upper High struggles to really gain ground. Most model indications
have the upper Low being ingested into the Canadian Low, then
lingering throughout the Great Lakes.
One good thing from this will be the break from the excessive hot
and humid conditions that have seemed to plague the Midwest the
past couple of weeks. Temps will be below normal for this time of
year over much of the next week, with highs in the upper 70s to
low 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1154 AM CDT Thu Jul 30 2020
Low pressure moving east towards the Ohio Valley this afternoon
will provide scattered showers and possibly an isolated storm or
two across central Illinois. Prevailing MVFR ceilings are
expected along the I-72 corridor but patchy IFR ceilings are
possible area wide through the afternoon. As the low pulls away to
Indiana, expect ceilings to gradually improve back to VFR with
precip becoming more scattered in nature and likely ending at some
point mid to late this evening. East to NNE winds will prevail
through the period.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for ILZ066>068-071>073.
&&
UPDATE...Deubelbeiss
SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 30, 10:32 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1132 AM CDT Thu Jul 30 2020
ILZ027>031-036>038-040>057-061>063-311645-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
1132 AM CDT Thu Jul 30 2020
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Showers and isolated storms will occur throughout the period, with
1 to 2 inches of rainfall possible along with locally higher
amounts.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A frontal boundary will stall across the Ohio River Valley. This
will linger chances for additional showers and storms into the
weekend, with a better chance for precipitation late weekend into
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through tonight.
ILZ066>068-071>073-311645-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1132 AM CDT Thu Jul 30 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Showers and scattered thunderstorms will occur through the period,
with 1 to 3 inches of rainfall possible along with locally higher
amounts.
A Flash Flood Watch is in effect through 12 AM Friday.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A frontal boundary will stall across the Ohio River Valley. This
will linger chances for additional showers and storms into the
weekend, with a better chance for precipitation late weekend into
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through tonight.
Deubelbeiss
In the hours before
Local storm report, Jul 30, 11:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1201 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 1 SE CASEY 39.30N 87.98W
07/30/2020 M1.32 INCH CLARK IL MESONET
6 HOUR TOTAL
1145 AM HEAVY RAIN WSW SHELBYVILLE 39.40N 88.81W
07/30/2020 M2.00 INCH SHELBY IL MESONET
6 HOUR TOTAL
&&
ERWINLocal storm report, Jul 30, 11:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1202 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 6 SSE CLAY CITY 38.61N 88.31W
07/30/2020 M1.31 INCH CLAY IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN TAYLORVILLE AIRPORT 39.53N 89.33W
07/30/2020 M1.64 INCH CHRISTIAN IL AWOS
6 HOUR TOTAL
0700 AM HEAVY RAIN ENE TAYLORVILLE 39.52N 89.26W
07/30/2020 M1.30 INCH CHRISTIAN IL COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN 2 SE TAYLORVILLE 39.50N 89.24W
07/30/2020 M1.32 INCH CHRISTIAN IL CO-OP OBSERVER
24 HOUR TOTAL
0730 AM HEAVY RAIN SSE MORRISONVILLE 39.42N 89.46W
07/30/2020 M1.20 INCH CHRISTIAN IL COCORAHS
24 HOUR TOTAL
0730 AM HEAVY RAIN 8 W WINCHESTER 39.63N 90.60W
07/30/2020 M1.10 INCH SCOTT IL MESONET
24 HOUR TOTAL
0800 AM HEAVY RAIN WINCHESTER 39.63N 90.46W
07/30/2020 M1.06 INCH SCOTT IL MESONET
24 HOUR TOTAL
0800 AM HEAVY RAIN 1 NE OLNEY 38.74N 88.07W
07/30/2020 M1.40 INCH RICHLAND IL COCORAHS
24 HOUR TOTAL
0830 AM HEAVY RAIN 1 SW NEWTON 38.98N 88.17W
07/30/2020 M1.24 INCH JASPER IL MESONET
6 HOUR TOTAL
0850 AM HEAVY RAIN 1 S FLORA 38.66N 88.48W
07/30/2020 M1.72 INCH CLAY IL CO-OP OBSERVER
24 HOUR TOTAL
0900 AM HEAVY RAIN MOUNT CARMEL AIRPORT 38.61N 87.73W
07/30/2020 M1.20 INCH LAWRENCE IL AWOS
6 HOUR TOTAL
0900 AM HEAVY RAIN 2 SE COWDEN 39.23N 88.83W
07/30/2020 M1.00 INCH SHELBY IL MESONET
USGS GAUGE, 6 HOUR TOTAL
0900 AM HEAVY RAIN 4 SSW ALTAMONT 39.00N 88.78W
07/30/2020 M1.74 INCH EFFINGHAM IL COCORAHS
24 HOUR TOTAL
1110 AM HEAVY RAIN MATTOON 39.48N 88.37W
07/30/2020 M1.78 INCH COLES IL MESONET
STORM TOTAL IS 1.78 INCHES. OBSERVER REPORTED 1.07 IN
PAST HOUR FROM 1010L TO 1110L. SWOP.
1110 AM HEAVY RAIN MATTOON 39.48N 88.37W
07/30/2020 M1.07 INCH COLES IL MESONET
RAINFALL IN PAST HOUR. SWOP.
1130 AM HEAVY RAIN 1 SE CASEY 39.30N 87.98W
07/30/2020 M1.32 INCH CLARK IL MESONET
6 HOUR TOTAL
1145 AM HEAVY RAIN WSW SHELBYVILLE 39.40N 88.81W
07/30/2020 M2.00 INCH SHELBY IL MESONET
6 HOUR TOTAL
&&
ERWINLocal storm report, Jul 30, 11:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1222 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HEAVY RAIN LAWRENCEVILLE AIRPORT 38.76N 87.61W
07/30/2020 M2.80 INCH LAWRENCE IL ASOS
STORM TOTAL. 2.48 INCHES FELL IN LAST SIX HOURS. 1.77
INCHES FELL IN LAST HOUR.
1155 AM HEAVY RAIN 4 NNE DANVILLE 40.20N 87.60W
07/30/2020 M1.17 INCH VERMILION IL AWOS
6 HOUR TOTAL. STILL RAINING
&&
ERWINLocal storm report, Jul 30, 11:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1256 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HEAVY RAIN 1 S ALLENVILLE 39.54N 88.54W
07/30/2020 M3.60 INCH MOULTRIE IL MESONET
STORM TOTAL. STILL RAINING AT TIME OF REPORT. 2.34 INCHES
FELL IN THE LAST HOUR.
1230 PM HEAVY RAIN 3 NE AUBURN 39.61N 89.71W
07/30/2020 M1.04 INCH SANGAMON IL MESONET
STORM TOTAL
1230 PM HEAVY RAIN 1 E HEYWORTH 40.31N 88.96W
07/30/2020 M1.00 INCH MCLEAN IL MESONET
STORM TOTAL
1230 PM HEAVY RAIN TEUTOPOLIS 39.13N 88.48W
07/30/2020 M1.00 INCH EFFINGHAM IL MESONET
STORM TOTAL
1230 PM HEAVY RAIN 2 E CHATHAM 39.67N 89.67W
07/30/2020 M1.04 INCH SANGAMON IL MESONET
STORM TOTAL
1230 PM HEAVY RAIN 3 E CHARLESTON 39.49N 88.12W
07/30/2020 M1.34 INCH COLES IL MESONET
6 HOUR TOTAL
1230 PM HEAVY RAIN 3 SE ARTHUR 39.69N 88.42W
07/30/2020 M1.20 INCH DOUGLAS IL MESONET
6 HOUR TOTAL
&&
ERWINLocal storm report, Jul 30, 12:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
106 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 6 SSE CLAY CITY 38.61N 88.31W
07/30/2020 M1.31 INCH CLAY IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN 2 SE TAYLORVILLE 39.50N 89.24W
07/30/2020 M1.32 INCH CHRISTIAN IL CO-OP OBSERVER
24 HOUR TOTAL
0700 AM HEAVY RAIN ENE TAYLORVILLE 39.52N 89.26W
07/30/2020 M1.30 INCH CHRISTIAN IL COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN TAYLORVILLE AIRPORT 39.53N 89.33W
07/30/2020 M1.64 INCH CHRISTIAN IL AWOS
6 HOUR TOTAL
0730 AM HEAVY RAIN SSE MORRISONVILLE 39.42N 89.46W
07/30/2020 M1.20 INCH CHRISTIAN IL COCORAHS
24 HOUR TOTAL
0730 AM HEAVY RAIN 8 W WINCHESTER 39.63N 90.60W
07/30/2020 M1.10 INCH SCOTT IL MESONET
24 HOUR TOTAL
0800 AM HEAVY RAIN WINCHESTER 39.63N 90.46W
07/30/2020 M1.06 INCH SCOTT IL MESONET
24 HOUR TOTAL
0800 AM HEAVY RAIN 1 NE OLNEY 38.74N 88.07W
07/30/2020 M1.40 INCH RICHLAND IL COCORAHS
24 HOUR TOTAL
0830 AM HEAVY RAIN 1 SW NEWTON 38.98N 88.17W
07/30/2020 M1.24 INCH JASPER IL MESONET
6 HOUR TOTAL
0850 AM HEAVY RAIN 1 S FLORA 38.66N 88.48W
07/30/2020 M1.72 INCH CLAY IL CO-OP OBSERVER
24 HOUR TOTAL
0900 AM HEAVY RAIN 4 SSW ALTAMONT 39.00N 88.78W
07/30/2020 M1.74 INCH EFFINGHAM IL COCORAHS
24 HOUR TOTAL
0900 AM HEAVY RAIN MOUNT CARMEL AIRPORT 38.61N 87.73W
07/30/2020 M1.20 INCH LAWRENCE IL AWOS
6 HOUR TOTAL
0900 AM HEAVY RAIN 2 SE COWDEN 39.23N 88.83W
07/30/2020 M1.00 INCH SHELBY IL MESONET
USGS GAUGE, 6 HOUR TOTAL
1110 AM HEAVY RAIN MATTOON 39.48N 88.37W
07/30/2020 M1.07 INCH COLES IL MESONET
RAINFALL IN PAST HOUR. SWOP.
1110 AM HEAVY RAIN MATTOON 39.48N 88.37W
07/30/2020 M1.78 INCH COLES IL MESONET
STORM TOTAL IS 1.78 INCHES. OBSERVER REPORTED 1.07 IN
PAST HOUR FROM 1010L TO 1110L. SWOP.
1130 AM HEAVY RAIN 1 SE CASEY 39.30N 87.98W
07/30/2020 M1.32 INCH CLARK IL MESONET
6 HOUR TOTAL
1145 AM HEAVY RAIN WSW SHELBYVILLE 39.40N 88.81W
07/30/2020 M2.00 INCH SHELBY IL MESONET
6 HOUR TOTAL
1150 AM HEAVY RAIN 1 S ALLENVILLE 39.54N 88.54W
07/30/2020 M3.60 INCH MOULTRIE IL MESONET
STORM TOTAL. STILL RAINING AT TIME OF REPORT. 2.34 INCHES
FELL IN THE LAST HOUR.
1155 AM HEAVY RAIN LAWRENCEVILLE AIRPORT 38.76N 87.61W
07/30/2020 M2.80 INCH LAWRENCE IL ASOS
STORM TOTAL. 2.48 INCHES FELL IN LAST SIX HOURS. 1.77
INCHES FELL IN LAST HOUR.
1155 AM HEAVY RAIN 4 NNE DANVILLE 40.20N 87.60W
07/30/2020 M1.17 INCH VERMILION IL AWOS
6 HOUR TOTAL. STILL RAINING
1230 PM HEAVY RAIN 3 E CHARLESTON 39.49N 88.12W
07/30/2020 M1.34 INCH COLES IL MESONET
6 HOUR TOTAL
1230 PM HEAVY RAIN 3 SE ARTHUR 39.69N 88.42W
07/30/2020 M1.20 INCH DOUGLAS IL MESONET
6 HOUR TOTAL
1230 PM HEAVY RAIN 3 NE AUBURN 39.61N 89.71W
07/30/2020 M1.04 INCH SANGAMON IL MESONET
STORM TOTAL
1230 PM HEAVY RAIN 1 E HEYWORTH 40.31N 88.96W
07/30/2020 M1.00 INCH MCLEAN IL MESONET
STORM TOTAL
1230 PM HEAVY RAIN TEUTOPOLIS 39.13N 88.48W
07/30/2020 M1.00 INCH EFFINGHAM IL MESONET
STORM TOTAL
1230 PM HEAVY RAIN 2 E CHATHAM 39.67N 89.67W
07/30/2020 M1.04 INCH SANGAMON IL MESONET
STORM TOTAL
&&
ERWINLocal storm report, Jul 30, 12:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 2 NE CHESTERVILLE 39.71N 88.37W
07/30/2020 M1.12 INCH DOUGLAS IL MESONET
USGS GAUGE, STORM TOTAL. STILL RAINING
0130 PM HEAVY RAIN 2 NE MARSHALL 39.42N 87.66W
07/30/2020 M1.00 INCH CLARK IL MESONET
STORM TOTAL. STILL RAINING
0140 PM HEAVY RAIN HINDSBORO 39.68N 88.13W
07/30/2020 M1.44 INCH DOUGLAS IL MESONET
STORM TOTAL. STILL RAINING
&&
ERWINFlash Flood, Shelby
- When
- July 30, 1:00 PM CST to 4:00 PM CST
- Where
- Shelby County, 1.28 mi NE of Holliday to 1.02 mi ENE of Holliday
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.234, -88.804
Part of the road was washed out near North 1900 East and 100 North.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 30, 20203 deaths · 5 injured · 1 event
- Flash Flooding in West Virginia, July 30 to 31, 2020$478,000 · 6 events
- Hail and Damaging Winds in Oklahoma, July 30, 2020$44,000 · 1.5 in hail · 30 events
- Flash Flooding and Flooding in Missouri, July 30 to 31, 2020$50,000 · 19 events
- Hail and Damaging Winds in Oklahoma, July 30, 2020$58,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Massachusetts, July 30, 2020$40,000 · 60 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 30, 202034 events
- Damaging Winds in New Jersey, July 30 to 31, 202061 kt wind · 23 events
- Damaging Winds in Connecticut, July 30, 2020$17,000 · 52 kt wind · 3 events
- Damaging Winds in New York, July 30 to 31, 2020$15,000 · 52 kt wind · 5 events
- Flash Flooding in Kansas, July 30, 202013 events
- Excessive Heat in California, July 30 to 31, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914431.